Journal of Dynamics and Differential Equations

, Volume 17, Issue 1, pp 115–173 | Cite as

Superstable Manifolds of Semilinear Parabolic Problems

  • Nils AckermannEmail author
  • Thomas Bartsch


We investigate the dynamics of the semiflow φ induced on H01(Ω) by the Cauchy problem of the semilinear parabolic equation
$$\partial_{t}u - \Delta u = f(x, u)$$
on Ω. Here \(\Omega \subseteq \mathbb{R}^{N}\) is a bounded smooth domain, and \(f: \Omega \times \mathbb{R} \rightarrow \mathbb{R}\) has subcritical growth in u and satisfies \(f (x, 0) \equiv 0\). In particular we are interested in the case when f is definite superlinear in u. The set
$$ {\cal A}: = \{u \in H^{1}_{0} (\Omega ) | \varphi^{t} (u) \rightarrow 0 \hbox{as} t \rightarrow \infty\} $$
of attraction of 0 contains a decreasing family of invariant sets
$$ W_{1} \supseteq W_{2} \supseteq W_{3} \supseteq \ldots $$
distinguished by the rate of convergence \(\varphi^{t} (u) \rightarrow 0\). We prove that the W k ’s are global submanifolds of \(H^{1}_{0} (\Omega)\), and we find equilibria in the boundaries \(\overline{W}_{k} \backslash W_{k}\). We also obtain results on nodal and comparison properties of these equilibria. In addition the paper contains a detailed exposition of the semigroup approach for semilinear equations, improving earlier results on stable manifolds and asymptotic behavior near an equilibrium.


Invariant manifolds connecting orbits nodal properties 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ackermann N., Bartsch T., Kaplicky P., Quittner P. A priori bounds, nodal equilibria and connecting orbits in indefinite superlinear parabolic problems. Submitted.Google Scholar
  2. 2.
    Amann H. (1993). Nonhomogeneous linear and quasilinear elliptic and parabolic boundary value problems. In Function spaces, differential operators and nonlinear analysis (Friedrichroda, 1992), Vol. 133 of Teubner-Texte Math., Teubner, Stuttgart. pp 9–126.Google Scholar
  3. 3.
    Amann, H. 1995Linear and quasilinear parabolic problems. Vol I, vol. 89 of Monographs in MathematicsBirkhäuser Boston Inc. Abstract linear theoryBoston, MAGoogle Scholar
  4. 4.
    Ambrosetti, A., Rabinowitz, P.H. 1973Dual variational methods in critical point theory and applicationsJ. Funct Anal.14349381CrossRefGoogle Scholar
  5. 5.
    Angenent, S. 1988The zero set of a solution of a parabolic equationJ. Reine Angew. Math.3907996Google Scholar
  6. 6.
    Bartsch, T. 2001Critical point theory on partially ordered Hilbert spacesJ. Funct. Anal.186117152CrossRefGoogle Scholar
  7. 7.
    Bartsch, T., Wang, Z.Q. 1996On the existence of sign changing solutions for semilinear Dirichlet problemsTopol Methods Nonlinear Anal.7115131Google Scholar
  8. 8.
    Brezis, H., Cazenave, T., Martel, Y., Ramiandrisoa, A 1996Blow up for ut – Δu = g (u) revisitedAdv. Diff. Eqns.17390Google Scholar
  9. 9.
    Brunovský, P., Fiedler, B. 1986Numbers of zeros on invariant manifolds in reaction–diffusion equationsNonlinear Anal.10179193CrossRefGoogle Scholar
  10. 10.
    Brunovsý, P., Fiedler, B. 1989Connecting orbits in scalar reaction diffusion equations. II. The complete solutionJ Diff. Eqns.81106135CrossRefGoogle Scholar
  11. 11.
    Brunovsý, P., Poláčik, P. 1997The Morse-Smale structure of a generic reaction–diffusion equation in higher space dimensionJ. Diff Eqns135129181CrossRefGoogle Scholar
  12. 12.
    Castro, A., Cossio, J., Neuberger, J.M. 1997A sign-changing solution for a superlinear Dirichlet problemRocky Mountain J Math.2710411053Google Scholar
  13. 13.
    Chang, K.C. 1993Infinite-dimensional Morse theory and multiple solution problems. Progress in Nonlinear Differential Equations and their Applications 6Birkhäuser Boston IncBoston, MAGoogle Scholar
  14. 14.
    Chen, M., Chen, X.Y., Hale, J.K. 1992Structural stability for time-periodic one-dimensional parabolic equations JDiff. Eqns.96355418CrossRefGoogle Scholar
  15. 15.
    Chen, X.Y. 1998A strong unique continuation theorem for parabolic equationsMath. Ann.311603630CrossRefGoogle Scholar
  16. 16.
    Conti, M., Merizzi, L., Terracini, S. 2000Radial solutions of superlinear equations on RN. I. A global variational approachArch. Ration. Mech. Anal.153291316Google Scholar
  17. 17.
    Dancer, E.N., Du, Y. 1995On sign-changing solutions of certain semilinear elliptic problemsAppl. Anal.56193206Google Scholar
  18. 18.
    Daners, D., Koch Medina, P. 1992Abstract evolution equations, periodic problems and applications, vol. 279 of Pitman Research Notes in Mathematics SeriesLong man Scientific TechnicalHarlowGoogle Scholar
  19. 19.
    Feireisl, E., Petzeltová, H. 1997Convergence to a ground state as a threshold phenomenon in nonlinear parabolic equationsDiff. Integral Eqns.10181196Google Scholar
  20. 20.
    Fiedler, B., Rocha, C. 1996Heteroclinic orbits of semilinear parabolic equationsJ. Diff. Eqns.125239281CrossRefGoogle Scholar
  21. 21.
    Fusco, G., Rocha, C. 1991A permutation related to the dynamics of a scalar parabolic PDEJ. Diff. Eqns.91111137CrossRefGoogle Scholar
  22. 22.
    Hale, J.K. 1988Asymptotic behavior of dissipative systems, Vol. 25 of Mathematical Surveys and MonographsAmerican Mathematical SocietyProvidence, RIGoogle Scholar
  23. 23.
    Hale, J.K., Raugel, G. 1992Convergence in gradient-like systems with applications to PDEZ. Angew. Math. Phys.4363124CrossRefGoogle Scholar
  24. 24.
    Haraux, A., Poláčik, P. 1992Convergence to a positive equilibrium for some nonlinear evolutions in a ballActa Math. Univ. Comenian. (N.S.).61129141Google Scholar
  25. 25.
    Henry, D. 1981Geometric theory of semilinear parabolic equations, Vol. 840 of Lecture Notes in MathematicsSpringer-VerlagBerlinGoogle Scholar
  26. 26.
    Henry, D.B. 1985Some infinite-dimensional Morse–Smale systems defined by parabolic partial differential equationsJ. Diff Eqns.59165205CrossRefGoogle Scholar
  27. 27.
    Hess, P., Poláčik, P. 1994Symmetry and convergence properties for non-negative solutions of nonautonomous reaction–diffusion problemsProc. Roy. Soc. Edinburgh Sect A.124573587Google Scholar
  28. 28.
    Hofer, H. 1985A geometric description of the neighbourhood of a critical point given by the mountain-pass theoremJ London Math. Soc.31566570Google Scholar
  29. 29.
    Kato, T. 1995Perturbation theory for linear operators Classics in MathematicsSpringer-VerlagBerlinReprint of the 1980 editionGoogle Scholar
  30. 30.
    Lions, P.L. 1984Structure of the set of steady-state solutions and asymptotic behaviour of semilinear heat equationsJ Diff. Eqns.53362386CrossRefGoogle Scholar
  31. 31.
    Lunardi, A. 1995Analytic semigroups and optimal regularity in parabolic problems. Progress in Nonlinear Differential Equations and their Application, 16Birkhäuser VerlagBaselGoogle Scholar
  32. 32.
    Matanio, H. 1978Convergence of solutions of one-dimensional semilinear parabolic equationsJ. Math Kyoto Univ.18221227Google Scholar
  33. 33.
    Mierczyński, J. 1998Invariant manifolds for one-dimensional parabolic partial differential equations of second orderColloq. Math.75285314Google Scholar
  34. 34.
    Ogawa, H. 1965Lower bounds for solutions of differential inequalities in Hilbert spaceProc Amer. Math Soc.1612411243Google Scholar
  35. 35.
    Poláčik, P. 1989Domains of attraction of equilibria and monotonicity properies of convergent trajectories in parabolic systems admitting strong comparison principle.J. Reine Angew. Math.4003256Google Scholar
  36. 36.
    Prüss, J., Sohr, H. 1993Imaginary powers of elliptic second order differential operators in L P -spacesHiroshima Math J.23161192Google Scholar
  37. 37.
    Quittner, P. 1994Boundedness of trajectories of parabolic equations and stationary solutions via dynamical methodsDiff. Integral Eqns.715471556Google Scholar
  38. 38.
    Quittner, P. 1998Signed solutions for a semilinear ellitic problemDiff. Integral Eqns.11551559Google Scholar
  39. 39.
    Quittner, P. 2003Continuity of the blow-up time and a priori bounds for solutions in superlinear parabolic problems Houston JMath.29757799(electronic)Google Scholar
  40. 40.
    Quittner, P. 2004Multiple equilibira, periodic solutions and a priori bounds for solutions in superlinear parabolic problemsNoDEA Nonlinear Diff. Eqns. Appl.11237258Google Scholar
  41. 41.
    Rabinowitz, P.H. (1986). Minimax methods in critical point theory with applications to differential equations, Vol. 65 of CBMS Regional Conference Series in Mathematics. Published for the Conference Board of the Mathematical Sciences, Washington, DC.Google Scholar
  42. 42.
    Robinson, J.C. 2001Infinite-dimensional dynamical systems. Cambridge Texts in Applied MathematicsCambridge University PressCambridgeAn introduction to dissipative parabolic PDEs and the theory of global attractorsGoogle Scholar
  43. 43.
    Rybakowski, K.P. 1987The homotopy index and partial differential equations. UniversitextSpringer-VerlagBerlinGoogle Scholar
  44. 44.
    Seeley, R. 1971Norms and domains of the complex powers AzBAm. J. Math.93299309Google Scholar
  45. 45.
    Struwe, M. 1980Multiple solutions of anticoercive boundary value problems for a class of ordinary differntial equations of second orderJ. Diff. Eqns37285295CrossRefGoogle Scholar
  46. 46.
    Struwe, M. 1990Variational methodsSpringer-VerlagBerlinApplications to Nonlinear Partial Differential Equations and Hamiltonian SystemsGoogle Scholar
  47. 47.
    Temam, R. 1997Infinite-dimensional dynamical systems in mechanics and physics, Vol. 68 of Applied Mathematical SciencesSpringer-VerlagNew Yorksecond ednGoogle Scholar
  48. 48.
    Willem, M. 1996Minimax theorems. Progress in Nonlinear Differential Equations and their Applications, 24Birkhäusher Boston Inc.Boston MAGoogle Scholar
  49. 49.
    Wolfrum, M. 2002A sequence of order relations: encoding heteroclinic connections in scalar parabolic PDE. J. DiffEqns.1835678CrossRefGoogle Scholar
  50. 50.
    Zelenjak, T.I. 1968Stabilization of solutions of boundary value problems for a second-order parabolic equation with one space variableDifferencial’nye Uravnenija.43445Google Scholar

Copyright information

© Springer Science+Business Media, Inc. 2005

Authors and Affiliations

  1. 1.Mathematisches InstitutJustus-Liebig-UniversitätGießenGermany

Personalised recommendations